Texas, 2008

Damaging Wind in Texas, August 4, 2008

August 4, 2008 · NWS HGX · 1 event in 1 county or zone

A late afternoon southwest moving thunderstorm produced some damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

A late afternoon southwest moving thunderstorm produced some damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Aug 4, 2:40 PM CST, 2 hours 25 minutes earlier.

Area forecast discussion, Aug 4, 2:40 PM CST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
340 PM CDT MON AUG 4 2008

.DISCUSSION...
EDOUARD LOOKING A LITTLE BETTER DEFINED ON SAT PIX THIS AFTN. RIG
REPORTS NEAR THE CENTER GENERALLY INDICATE 40G55KT WINDS (TAKEN AT
AN ELEVATION AROUND 100 FT) AND 10-15 FT SEAS. NO BIG CHANGES
ANTICIPATED WITH THE CURRENT FCST...WITH LANDFALL SOMEWHERE NEAR
GALVESTON TUE MORNING. ON THIS TRACK...SUSTAINED TS WINDS SHOULD
BE ENTERING THE GULF SOUTH OF HIGH ISLAND AFTER 3AM...GLS 7-9AM &
HOU METRO AREA LATE MORNING. WINDS THEN PEAKING 3-5 HOURS LATER.

PLAN ON KEEPING TROPICAL RELATED WATCHES/WARNINGS AS IS FOR NOW.
HAVE EXPANDED THE FLASH FLOOD WATCH FURTHER WNW AND IS NOW IN
EFFECT FROM MIDNIGHT TONIGHT-MIDNIGHT WED. ANTICIPATING AVERAGE
3-6 INCH RAINFALL ALONG ITS TRACK. AND APPLYING THE OLD RULE OF
THUMB OF STORM MOVEMENT (10) DIVIDED INTO 100...GIVES US AN
ESTIMATED EXPECTED MAX LOCALIZED 10 INCHES. WILL BE TAKING ANOTHER
LOOK AT TIDES/WATER LEVELS SHORTLY BUT ALSO DO NOT ANTICIPATE MANY
CHANGES TO THE NUMBERS WE HAVE OUT ALREADY. LEVELS ABOVE 4 FEET
TYPICALLY CAUSE SOME COASTAL FLOOD ISSUES. WE ARE FCSTING 4.0-5.7
FEET FOR AREAS ALONG/EAST OF SAN LUIS PASS. IF THE STORM DECIDES
GO MOVE INLAND SEVERAL MILES TO THE EAST LEVELS WILL BE MUCH LOWER
AND VICE VERSA WITH A MORE WWD LANDFALL. MORE DETAILS ON ALL OF
THIS IN THE UPCOMING HLS. WILL TRY OUR BEST TO GET IT OUT BY THE
5PM NEWS.

SHOULD BE ENOUGH LEFTOVER MOISTURE FOR CHC POPS ON WED ESP WITH
REMNANT FEEDERS AND DAYTIME HEATING.

HIGH PRES SHOULD GRADUALLY BUILD BACK ACROSS THE NRN GULF INTO
THE LATER PARTS OF THE WEEK AND INTO THE WEEKEND. DONT PARTICULARLY
LIKE THAT THE NAM HAS ANOTHER VISITOR IN THE GULF TOWARD THE END
OF THE WEEK (SEVERAL RUNS NOW). IT SEEMS TO BE THE ONLY MODEL
THATS DOING THIS SO WILL DISREGARD IT AND GO WITH THE MAJORITY
DESCRIBED ABOVE. 47

&&

MARINE...
TROPICAL STORM EDOUARD IS THE MAIN FOCUS FOR THE NEXT 24 TO 36
HOURS. THE STORM IS FORECAST TO IMPACT THE NORTHERN MARINE ZONES
AFTER MIDNIGHT AND MAKE LANDFALL AFTER SUNRISE. TROPICAL STORM FORCE
WINDS COULD CONTINUE ACROSS GALVESTON BAY INTO THE EARLY AFTERNOON.
SEAS ARE EXPECTED TO INCREASE TO NEAR 12 FEET BY SUNRISE. WINDS AND
SEAS WILL BE DEPENDANT UPON THE STRENGTH OF THE STORM.  40

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      76  92  74  92  75 /  30  80  70  40  20
HOUSTON (IAH)              77  87  76  92  75 /  60  90  60  40  20
GALVESTON (GLS)            79  86  80  89  80 /  80  90  50  40  20

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...TROPICAL STORM WARNING FOR THE FOLLOWING ZONES: BRAZORIA...
     CHAMBERS...GALVESTON...HARRIS...JACKSON...LIBERTY...
     MATAGORDA.

     HURRICANE WATCH FOR THE FOLLOWING ZONES: BRAZORIA...CHAMBERS...
     GALVESTON...HARRIS...JACKSON...LIBERTY...MATAGORDA.

     FLASH FLOOD WATCH FROM MIDNIGHT CDT TONIGHT THROUGH TUESDAY
     EVENING FOR THE FOLLOWING ZONES: AUSTIN...BRAZORIA...
     BRAZOS...BURLESON...CHAMBERS...COLORADO...FORT BEND...
     GALVESTON...GRIMES...HARRIS...LIBERTY...MATAGORDA...
     MONTGOMERY...WALLER...WASHINGTON...WHARTON.

     TROPICAL STORM WIND WARNING UNTIL 2 AM CDT WEDNESDAY FOR THE
     FOLLOWING ZONES: AUSTIN...COLORADO...FORT BEND...
     MONTGOMERY...WALLER...WHARTON.

GM...TROPICAL STORM WARNING FOR THE FOLLOWING ZONES: GALVESTON BAY...
     MATAGORDA BAY...WATERS FROM FREEPORT TO THE MATAGORDA SHIP
     CHANNEL 20 NM TO 60 NM...WATERS FROM FREEPORT TO THE
     MATAGORDA SHIP CHANNEL OUT 20 NM...WATERS FROM HIGH ISLAND
     TO FREEPORT 20 TO 60 NM...WATERS FROM HIGH ISLAND TO
     FREEPORT OUT 20 NM.

&&
Hazardous weather outlook, Aug 4, 3:32 PM CST, 1 hour 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
432 PM CDT MON AUG 4 2008

GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226-
227-235>238-052145-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-
MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-
TRINITY-WALKER-WALLER-WASHINGTON-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON-
432 PM CDT MON AUG 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

...SLIGHT CHANCE OF SEVERE STORMS THIS EVENING...
...TROPICAL STORM WARNING IN EFFECT...

.DAY ONE...TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP EARLY THIS
EVENING. SOME MAY BECOME SEVERE WITH WIND DAMAGE BEING THE PRIMARY
THREAT. OTHERWISE...RAINBANDS ASSOCIATED WITH TROPICAL STORM
EDOUARD WILL PERIODICALLY BE MOVING IN OVERNIGHT AS THE STORM
MOVES CLOSER TO THE AREA. WINDS AND SEAS WILL RAPIDLY INCREASE
AFTER MIDNIGHT.  PLEASE SEE THE LATEST HURRICANE LOCAL STATEMENT
FOR SPECIFIC AND RELEVANT THREATS TO THE AREA.

.DAY TWO...TUESDAY

TROPICAL STORM EDOUARD IS FORECAST TO MAKE LANDFALL ALONG THE
UPPER TEXAS COAST. COASTAL FLOODING DUE TO THE ELEVATED
TIDES...HEAVY RAINFALL ALONG WITH DAMAGING WINDS WILL BE THE
PRIMARY THREATS. PLEASE SEE THE LATEST HURRICANE LOCAL STATEMENT
FOR SPECIFIC AND RELEVANT THREATS TO THE AREA.

MARINERS AND RESIDENTS OF THE UPPER TEXAS COAST AND SOUTHEAST
TEXAS SHOULD MONITOR THIS SITUATION CLOSELY.

.DAYS THREE THROUGH SEVEN...WEDNESDAY THROUGH SUNDAY
EDOUARD IS FORECAST TO MOVE OUT OF THE REGION TO THE WEST ON
WEDNESDAY THOUGH RAINFALL WILL CONTINUE ACROSS THE AREA WEDNESDAY
AS GULF MOISTURE STREAMS ACROSS THE AREA.

THE AREA SHOULD DRY OUT THURSDAY AND FRIDAY.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON THROUGH
TUESDAY EVENING.

The radar

The Houston radar (KHGX), 147 km away, was scanning. The volume nearest the first event began at 23:05 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jackson

When
August 4, 5:05 PM CST
Where
Jackson County, Ganado
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
29.050, -96.520

Thunderstorm winds downed a power pole.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 132136.